Arizona, 2013

Heavy Snow in Arizona, December 7 to 8, 2013

December 7 to 8, 2013 · NWS FGZ · 1 event in 1 county or zone

A fast moving storm dumped heavy snow on the Kaibab Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A fast moving storm dumped heavy snow on the Kaibab Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 7, 10:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST SAT DEC 7 2013

.SYNOPSIS...A VERY COLD AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
THROUGH EARLY NEXT WEEK WITH TEMPERATURES REMAINING WELL BELOW
AVERAGE. ANOTHER STORM SYSTEM WILL BRING SNOW TO THE AREA THIS
WEEKEND. SNOW IS EXPECTED TO BEGIN ACROSS NORTHWESTERN ARIZONA THIS
AFTERNOON AND SPREAD EASTWARD TONIGHT...ENDING ON SUNDAY.

&&

.DISCUSSION...LOW CLOUDS ARE QUICKLY OVERSPREADING NRN AZ THIS
MORNING AS SOME LOW LEVEL PACIFIC MOISTURE MOVES EASTWARD. THE MAIN
CLOUD BAND ASSOCIATED WITH THE APPROACHING COLD FRONT WAS LOCATED
OVER SW UTAH...SRN NV...AND INTO SRN CALIF THIS MORNING.

MODELS...INCLUDING THE GFS...ECMWF...NAM...AND SREF...ALL CONTINUE TO
TREND DRIER WITH THIS SYSTEM. GIVEN THIS TREND...WILL NEED TO
CONSIDER LOWERING SNOWFALL AMOUNTS AND REMOVING WINTER WEATHER
ADVISORIES FROM SOME LOCATIONS WITH THE ISSUANCE OF THE AFTERNOON
FCST PACKAGE.

&&

.PREV DISCUSSION (4 AM)...A COLD LONG-WAVE TROUGH REMAINS OVER THE
WEST WITH A SHORTWAVE TROUGH RAPIDLY MOVING ESE INTO THE GREAT BASIN
AT THIS TIME. THIS SHORTWAVE FEATURE IS STILL ON TRACK TO MOVE
ACROSS NORTHERN ARIZONA THIS AFTERNOON THROUGH SUNDAY MORNING...BUT
LATEST INDICATIONS ARE IT WILL BE SLIGHTLY LESS AMPLIFIED AND STAY A
BIT FARTHER TO THE NORTH. STILL SHOULD HAVE GOOD UPSLOPE WINDS AND
SUFFICIENTLY COLD TEMPERATURES IN THE CLOUD LAYER FOR EFFICIENT ICE
CRYSTAL GROWTH...HOWEVER THE BEST AND DEEPEST MOISTURE WILL REMAIN
FROM NEAR THE AZ/UT BORDER NORTHWARD. HAVE THEREFORE TRIMMED
SNOWFALL AMOUNTS SLIGHTLY FOR THE MOGOLLON RIM AREA WITH THE LATEST
FORECAST PACKAGE. SNOW LEVELS LOOK TO DROP RAPIDLY TO MOST VALLEY
FLOOR LOCATIONS EXCEPT FOR THE LOWEST ELEVATIONS OF SOUTHERN YAVAPAI
COUNTY. ALSO LOOK FOR WINDY CONDITIONS TODAY AND THIS EVENING...WITH
GUSTS UP TO 40 MPH IN HIGH ELEVATION AREAS FROM THE MOGOLLON RIM
NORTHWARD AS WELL AS THE LITTLE COLORADO RIVER VALLEY.

WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR MOST OF THE HIGHER
ELEVATION ZONES OF NORTHERN ARIZONA...AND HAVE ADDED THE BLACK MESA
AND CHUSKA MOUNTAIN ZONES IN NORTHEASTERN ARIZONA. SEE PRODUCT
WSWFGZ FOR ADDITIONAL DETAILS.

THE LATEST MODEL RUNS HAVE TRENDED TOWARD A STRONGER TRAILING
SHORTWAVE TROUGH FOR SUNDAY NIGHT/MONDAY...ALTHOUGH AT THIS POINT
MOST DO NOT FEATURE ANY PRECIPITATION. CANT RULE OUT SOME MORE SNOW
SHOWERS WITH THIS FEATURE...SO HAVE ADDED SLIGHT CHANCES IN THE
FORECAST.

RIDGING OVER THE EASTERN PACIFIC MIDWEEK WILL PRODUCE NORTHWEST FLOW
ALOFT AND BREEZY NORTHEAST SURFACE WINDS. THE RIDGE FLATTENS BY THE
LATTER HALF OF THE WEEK ALLOWING A MODERATING WESTERLY FLOW TO MOVE
ACROSS THE DESERT SOUTHWEST.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT MVFR CONDITIONS AT MOUNTAIN
SITES ALONG AND NW OF A LINE FROM KFMN-KSEZ-KPRC THROUGH 20Z...WITH
INCREASING LOW CLOUDS. SCT MVFR/IFR CONDITIONS IN -SHSN WILL DEVELOP
FROM KKNB TO KGCN AFT 20Z-22Z. THIS AREA WILL SPREAD SOUTH AND EAST
AND INCREASE IN COVERAGE THROUGH 23Z-01Z. BY 01Z-03Z...MOST SITES
WILL SEE MVFR/IFR CONDITIONS IN -SHSN/SHSN WITH AREAS OF LIFR AND
ISOLD VLIFR OVER THE MOGOLLON RIM AND TOWARD THE HIGHER TERRAIN NEAR
KRQE. SFC WNDS WILL INCREASE TO 15-25KTS WITH GUSTS TO 35KTS MOST
AREAS THIS AFTERNOON THROUGH 02Z-04Z SUNDAY CAUSING BLSN. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 2 PM TODAY TO 5 AM MST SUNDAY
FOR AZZ004-006.

WINTER WEATHER ADVISORY FROM 5 PM TODAY TO 11 AM MST SUNDAY
FOR AZZ007-008-015-038.

WINTER WEATHER ADVISORY FROM 6 PM TODAY UNTIL 2 PM MST SUNDAY FOR
AZZ011-039.

WINTER WEATHER ADVISORY FROM 8 PM TODAY TO 2 PM MST SUNDAY
FOR AZZ016>018.

&&

PUBLIC.........DB/ONTON
AVIATION.......TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 7, 4:52 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
452 AM MST SAT DEC 7 2013

AZZ004>018-037>040-081400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
452 AM MST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TODAY AND TONIGHT
WHILE A VERY COLD AIR MASS REMAINS OVER THE REGION. THIS
AFTERNOON...SOUTHWEST WIND GUSTS UP TO 40 MPH WILL DEVELOP OVER
MUCH OF THE REGION FROM THE MOGOLLON RIM NORTHWARD.
MEANWHILE...ACCUMULATING SNOW SHOWERS WILL BEGIN IN NORTHWEST
ARIZONA AND SPREAD EASTWARD TO THE WHITE MOUNTAINS THE REST OF THE
DAY. VERY COLD TEMPERATURES WILL CREATE ICY AND SNOW PACKED ROAD
CONDITIONS. THE STRONG WINDS WILL CAUSE AREAS OF LOW VISIBILITIES
AS WELL AS BELOW ZERO WIND CHILLS TONIGHT.

SNOW LEVELS WILL FALL TO VALLEY FLOORS IN MOST LOCATIONS WITH THE
POSSIBLE EXCEPTION OF FAR SOUTHWESTERN YAVAPAI COUNTY BY SUNDAY
MORNING.

EXPECT STORM TOTAL SNOW ACCUMULATIONS UP TO 3 INCHES
BELOW 5000 FEET...2 TO 5 INCHES ABOVE 5000 FEET...AND 3 TO 7
INCHES ABOVE 6000 FEET...WITH LOCALLY HIGHER AMOUNTS ON THE HIGHER
PEAKS. SEE THE WINTER WEATHER ADVISORY (PRODUCT PHXWSWFGZ) FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES WILL CONTINUE THROUGH MONDAY...WITH HIGH
TEMPERATURES IN THE 20S AND 30S ACROSS MOST OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Kaibab Plateau

When
December 7, 2:00 PM MST to December 8, 9:00 AM MST
Where
Kaibab Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Ten to 12 inches of snow fell in and around Jacob Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482569.